Shall I Stop Using Ranitidine? FAQs About the Popular Antacid

Sandoz, a multinational pharmaceutical company, announced on September 18 that it would stop worldwide distribution of all Ranitidine-containing medicines, including the largest prescribed drug Ranitidine at one time, because of potentially carcinogenic impurity NDMA in this anti acid medication. Soon thereafter the Drug Controller General of India also followed suit.

Ranitidine belongs to a group of drugs called histamine-2 or H-2 blockers, which decrease stomach acid but do not make it zero.

After this news was broken, a number of people who were taking Ranitidine as a matter of daily routine, without prescription, were seen rushing to the doctors to find out what would happen to them.

What’s Wrong With the Drug?

The contaminant that was found in Ranitidine, belongs to a group called Nitrosamines. These chemical substances have been classified as potentially carcinogenic by the World Health Organisation. These are also found in many other products like cigarette smoke, curated meat and fish and even toiletries etc. There has been a link found between cancer of the stomach and these carcinogenic compounds.

Although it is still a matter of Investigation, the current contamination issue appears to be one in the manufacturing and not a problem with the active molecule Ranitidine per se. It has been said that the concentration of the contaminants in the drug Ranitidine is infinitesimally small. However, taken over a prolonged period, the cumulative exposure to this potentially cancer carcinogenic contaminant is likely to exceed the safe limit.

Are My Symptoms ‘Gas’?

In a place like India where you can get any medication over the counter and this being no exception, a large number of people have been consuming it as an anti acid / anti gas, way beyond what is required. The bigger problem is that in India, probably under the cultural influences, virtually any symptom, be it a headache, chest discomfort or erectile dysfunction, is attributed to 'gas'. It is a very common and prevalent myth.

So Should I Stop Taking Ranitidine?

A big question is whether those who are taking should stop it. The current consensus opinion of the experts is that it should possibly of no concern if you are taking it for a short period of a few weeks or a couple of months. On the other hand, if you are on this drug on a long-term basis, it may be wise to ask your physician substituting it with another H2 blocker like Famotidine or with a proton pump inhibitor like Omeprazole. Purely to counter burning in the chest or upper abdomen, it may be a good idea to substitute Ranitidine with a liquid antacid gel.

Should I Be Popping Antacids?

Lately, stronger medicines, the proton pump inhibitors like Omeprazole, Pantoprazole etc. are being used very frequently to counter the acidity. The fallout has been tremendous. Let us understand how.

Acid in the stomach has three major functions. It acts as the first line of defence by killing the germs that are ingested by us with the food or water. Second, it is the first step in digestion and helps to break down the complex proteins into smaller moieties. Third, it activates the inactive precursor enzyme, Pepsinogen to the active Pepsin, that digests the protein in the stomach.

By taking Omeprazole, Pantoprazole and other medications of the family, the first defence is completely knocked out because there is zero acid in the stomach. Now imagine, without even realizing, you have made yourself vulnerable to the enteric infections viz. viral infections like Hepatitis A and E and bacterial infections responsible for diseases like Acute gastroenteritis and typhoid among others.

Because of lack of understanding or a myth that these medications are for ‘gas’ you end up inadvertently producing more gas in the digestive system as the partially digested or undigested food is fermented by the gut bacteria producing more gas which leads to flatulence and other commonly occurring symptoms like bloating.

Suffice it to remember that we are yet to come across a medicine including vitamins, which is without its side effects; all of which may not be adverse but all the same, they are side effects. One should try to avoid medicines, even the Over The Counter (OTC) drugs, as far as possible and use these only when necessary and on prescriptions only.

(Dr Ashwini Setya is a Gastroenterologist and Programme Director in Delhi’s Max Super Speciality Hospital. His endeavor is to help people lead a healthy life without medication. He can be reached at ashwini.setya@gmail.com)

Also Read: After US FDA, India Sounds Health Alert on Antacid Ranitidine

. Read more on Fit by The Quint.RSS & BJP’s Nehru-Netaji ‘Cosplay’: Irony Dies a Thousand DeathsSC Refers Petitions on Kashmir Issue to Its Constitution Bench . Read more on Fit by The Quint.